Discounted Repeated Games Having Computable Strategies with No Computable Best Response under Subgame-Perfect Equilibria

Research output: Contribution to journalJournal articleResearchpeer-review

A classic result in computational game theory states that there are infinitely repeated games where one player has a computable strategy that has a best response, but no computable best response. For games with discounted payoff, the result is known to hold for a specific class of games-essentially generalizations of Prisoner's Dilemma-but until now, no necessary and sufficient condition is known. To be of any value, the computable strategy having no computable best response must be part of a subgame-perfect equilibrium, as otherwise a rational, self-interested player would not play the strategy.We give the first necessary and sufficient conditions for a two-player repeated game to have such a computable strategy with no computable best response for all discount factors above some threshold. The conditions involve existence of a Nash equilibrium of the repeated game whose discounted payoffs satisfy certain conditions involving the min-max payoffs of the underlying stage game. We show that it is decidable in polynomial time in the size of the payoff matrix of whether it satisfies these conditions.

Original languageEnglish
Article number3
JournalACM Transactions on Economics and Computation
Volume10
Issue number1
Pages (from-to)1-39
ISSN2167-8375
DOIs
Publication statusPublished - 2022

Bibliographical note

Publisher Copyright:
© 2022 Association for Computing Machinery.

    Research areas

  • best response strategies, discounted payoff, Nash equilibria, Repeated games, subgame-perfect equilibria

ID: 309122306